DON’T TRY THIS AT HOME
Dr HELEN CowAN, a qualified nurse with a PhD in cardiac pharmacology, describes some of the mistakes she’s come across. This week: Giving up warfarin to eat salad A PATIENT once told me she’d given up taking warfarin — a blood thinner — because she liked to eat salad and she’d read somewhere that it could make the drug ineffective. A recent blood test result had, in her words, ‘been all over the place’ and she assumed it was salad that was the reason. Some foods that are naturally high in vitamin K, including cereal grains and green leafy vegetables, can affect the absorption of warfarin if eaten in large amounts.
However, warfarin doses are tailor-made to suit each patient and should never be altered without consulting a doctor.
Missing a dose can thicken the blood which could cause a stroke. In this patent’s case, it was not her salad but a steroid prescribed for a chest infection that was affecting her blood results (after she’d also interfered with that dose).